Asymptotics for the sum of powers of distances between power residues modulo a prime

  • M. Z. Garaev
  • S. V. Konyagin
  • Yu. V. Malykhin


For fixed q ∈ (0, 4), prime p → ∞, and \(d \leqslant \exp \left( {c\sqrt {\ln p} } \right)\), where c > 0 is a constant, we obtain the asymptotics for the sum of qth powers of distances between neighboring residues of degree d modulo p.


STEKLOV Institute Asymptotic Formula Stochasticity Parameter Neighboring Element Quadratic Residue 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    V. I. Arnold, Euler Groups and Arithmetics of Geometric Progressions (MTsNMO, Moscow, 2003) [in Russian].Google Scholar
  2. 2.
    D. A. Burgess, “On Character Sums and Primitive Roots,” Proc. London Math. Soc., Ser. 3, 12, 179–192 (1962).MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    M.-C. Chang, “On a Question of Davenport and Lewis and New Character Sum Bounds in Finite Fields,” Duke Math. J. 145, 409–442 (2008).MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    H. Davenport, “On the Distribution of Quadratic Residues (mod p),” J. London Math. Soc. 6, 49–54 (1931).CrossRefGoogle Scholar
  5. 5.
    C. Hooley, Applications of Sieve Methods to the Theory of Numbers (Cambridge Univ. Press, Cambridge, 1976; Nauka, Moscow, 1987).zbMATHGoogle Scholar
  6. 6.
    J. Johnsen, “On the Distribution of Powers in Finite Fields,” J. Reine Angew. Math. 251, 10–19 (1971).MathSciNetzbMATHGoogle Scholar
  7. 7.
    A. A. Karatsuba, “On a Certain Arithmetic Sum,” Dokl. Akad. Nauk SSSR 199(4), 770–772 (1971) [Sov. Math., Dokl. 12, 1172–1174 (1971)].Google Scholar
  8. 8.
    A. A. Karatsuba, “Weighted Character Sums,” Izv. Ross. Akad. Nauk, Ser. Mat. 64(2), 29–42 (2000) [Izv. Math. 64, 249–263 (2000)].MathSciNetGoogle Scholar
  9. 9.
    P. Kurlberg and Z. Rudnick, “The Distribution of Spacings between Quadratic Residues,” Duke Math. J. 100(2), 211–242 (1999).MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Pleiades Publishing, Ltd. 2012

Authors and Affiliations

  • M. Z. Garaev
    • 1
  • S. V. Konyagin
    • 2
  • Yu. V. Malykhin
    • 2
  1. 1.Centro de Ciencias MatemáticasUniversidad Nacional Autónoma de MéxicoMorelia, MichoacánMéxico
  2. 2.Steklov Mathematical InstituteRussian Academy of SciencesMoscowRussia

Personalised recommendations